Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Diagnosed with proteinuria and advised Olmezest. Taking Amlogard, Arkamin and Minipress for hypertension. Suggest?

User rating for this question
Answered by

Practicing since : 2003
Answered : 495 Questions
Hi, I recently have been diagnosed with proteinuria and my nephrologist said that I should take Olmezest 20. Is this OK? Is Tazloc better? I am also taking Amlogard(Norvasc), Arkamin and Minipress for HTN. I have been suffering from HTN for 30 years and have been taking various medications
Posted Thu, 10 Oct 2013 in Kidney Conditions
Answered by Dr. Aditya Bhabhe 50 minutes later
Brief Answer:
See detailed answer

Detailed Answer:
Hi there

Thank you for sending in your query.

Olmesartan (which is the content of Olmezest) is a drug commonly prescribed to decrease proteinuria. It also helps in reducing the blood pressure.

Tazloc or Telmisartan is a drug in the same class as olmesartan. It is slightly less potent as compared to Olmezest in reducing blood pressure. Practically there is little to choose among the two drugs and the choice is often as per the preference of the attending physician.

So I think it is Ok to use olmezest.

In a few patients this class of drugs (olmezest or tazloc) can cause an increase in blood potassium levels and a reversible increase in serum creatinine levels. So once you start taking this pill you will need to check your potassium and creatinine levels after 1-2 weeks. Also you should check your BP more frequently for a few days.

It is also advicable to discuss with your physician as to what he/she thinks is the cause of the proteinuria.

Hope this was helpful.
Feel free to contact me if you have any more questions.

Dr. Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Diagnosed with proteinuria and advised Olmezest. Taking Amlogard, Arkamin and Minipress for hypertension. Suggest? 4 hours later
Thank you for the quick response Doctor Bhabhe,

I would like to follow up with more questions..............

My Serum Uric acid levels are high, 10.6 a key indicator of metabolic syndrome which I personally believe is the result of the potency of HTN I correct in this assessment? I was taking Zyloric to bring it down but it only aggravated my urination and so my nephrologist asked me to stop taking it. How can I bring it down?

Also I am Vit D deficient and my nephrologist said I shouldn't supplement with Vit D as I have proteinurea/CKD. Is this accuarate?

Initially, prior to seeing the Nephrologist, I was asked to take Vit D by my Endocrinologist as I have high PTH. I took Vit D and stopped after it reached 90. I believe this Vit D caused the toxicity in my kidneys leading to I correct in my thinking?
Answered by Dr. Aditya Bhabhe 39 minutes later
Brief Answer:
See detailed answer

Detailed Answer:
Hi again

I will answer your questions one by one:

1) Elevated uric acid: None of the anti hypertensive pills which you have mentioned will cause an elevation in uric acid levels.
If you are unable to tolerate allopurinol then you could try a medication called febuxostat under the supervision of your doctor.
It will be helpful to see a dietician who can give you a list of food items which can increase the uric acid levels (red meat and alcohol for starters). Try cutting back on such foods.

2) Vitamin D & CKD: This is a bit complicated to explain. There are two forms of vitamin D : 25(OH) vit D {this is the commonly prescribed form of vit D} and 1,25 (OH2) VitD { called calcitriol; prescribed only to pts. with kidney disease}.
If your PTH is 90 you do not need calcitriol.
However you could still be deficient in 25(OH) vit D. So we could do the levels of this in your blood and if they are low you can take the regular Vitamin D under supervision.

3) Vit D toxicity and kidney failure: If Vit D causes an elevation in blood calcium levels then this could lead to kidney problems. However these are reversible with time and appropriate treatment. It is unusual for Vit D toxicity to cause proteinurea.

I hope this was helpful.
I will be happy to provide more clarifications.

Dr. Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Diagnosed with proteinuria and advised Olmezest. Taking Amlogard, Arkamin and Minipress for hypertension. Suggest? 4 hours later
Dr. Bhabhe, thank you for your responses.

Yes, I am familiar with passive and active Vit D, the latter I believe is primarily produced in the Kidney, although there are other tissues where active Vit D is produced by the hydroxylasing effect triggered by the PT hormone.

In fact, I was asked to take Cholecalciferol to reduce PTH but my Calcium shot up to 10.3 which in turn could have probably increased my serum creatinine to 1.46 which leads me to summarize,

Even though I started on Olmezest to treat my proteinurea when my ceratinine levels was 1.46, it may be prudent to start with Olmezest for quick action, monitor the creatinine levels and then switch to Telmasartane (if necessary)...I hope I am reading you correctly. Of course I will be working with my Nephrologist.
Answered by Dr. Aditya Bhabhe 51 minutes later
Brief Answer:
see detailed answer

Detailed Answer:
Hi again

I am glad to see that you have a fair working knowledge of vitamin D.
However I would be hesitant to label this as the cause of proteinuria.

You can continue taking olmezest with initial monitoring of creatinine and potassium as we have already discussed.

However if you are unable to tolerate olmesartan for any reason then we cannot use telmisartan as a substitute. That is because the two medications essentially have similar side effect profile (see my first reply above). And as I said the choice between the two is dependent on the nephrologists' preference.

With best wishes
Dr. Bhabhe

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor